Indiana, 2016

Flash Flood and Damaging Winds in Indiana, July 13 to 15, 2016

July 13 to 15, 2016 · NWS LMK · 4 events in 4 counties and zones

A weak frontal boundary draped across southern Indiana and high heat and humidity in place led to isolated to scattered severe storms across central Kentucky during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A weak frontal boundary draped across southern Indiana and high heat and humidity in place led to isolated to scattered severe storms across central Kentucky during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 13, 6:18 PM EST, 54 minutes earlier.

Area forecast discussion, Jul 13, 6:18 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
718 PM EDT WED JUL 13 2016

...Updated Forecast and Aviation Discussions...

...Forecast Update...
Issued 715 PM EDT Wed Jul 13 2016

...SEVERE THUNDERSTORM WATCH IN EFFECT THIS EVENING...

Line of storms getting reinvigorated as it runs into an pocket of
available instability. Still unsure how it will handle the mid-level
moisture out ahead of the line, whether it work at weakening the
line or not. Either way, reports continue to come in with the line
and its fast forward motion. As such, we've coordinated a Severe
Thunderstorm Watch with SPC to cover where we expect the line to
march through. Updated products out shortly.

Issued 600 PM EDT Wed Jul 13 2016

Have a line of storms moving quickly toward the western edge of our
forecast area this hour. It should make it into Dubois county before
730 PM. An interesting feature popped up ahead of it this hour
though, on the latest visible satellite. Some mid level returns are
noted, which may help to stabilize the environment ahead of the
line. Those returns are just starting to show up on radar now. Will
be interesting to see how this feature affects the southern part of
the line. SPC mesoanalysis indicates a fairly unstable environment
for the line to progress through in just northwest of our forecast
area, in southwest Indiana.

Have fine-tuned the gridded forecast for pops. Bringing a better
chance for storms into Louisville later this evening. This change in
based on some of the higher-res models, like the HRRR, which have
been persistent in bringing the line east into our area.

.SHORT TERM (Now through Thursday Night)...
Issued at 310 PM EDT Wed Jul 13 2016

A hot and humid low-level air mass remains in place across the Ohio
Valley, currently sending Heat Indices to around 100 over central
and western parts of the forecast area.  The only good thing about
the heat right now is that it's even warmer aloft.  A mid-level cap
is currently preventing explosive convective growth, with cumulus
remaining flat. Should a storm manage to break this cap, though,
MLCAPEs in excess of 3500 J/kg prevail. In other words, the current
airmass doesn't support a high potential for a lot of storms, but if
any DO break the cap, the threat for severe will definitely be there
(hence the SPC slight risk straddling the Ohio River).  The primary
threat for any storms that make it through the cap will be high
winds, since the warm, moist thermal profile limits the large hail
threat and winds don't support tornadoes.

All of the above having been said, a large squall line making its
way across Missouri this afternoon is heading east at the moment.
The short range models models are in fairly good agreement with
keeping this north of the Ohio River this evening, but disagree on
just how far north.  The bottom line is that Indiana counties will
have the best chance of storms this evening, with decreasing chances
as you head south.

General - a.k.a non-severe - thunderstorm chances will spread across
all of central KY and southern IN overnight and on Thursday as
additional short-wave ripples in the upper flow persist. Weaker
instability aloft through the period means hail and strong winds
will not be likely with these, but tropical-like downpours will be
possible with any storms.

Temperatures will only dip into the lower to mid 70s for lows both
tonight and Thursday night, while most highs Thursday top out around
90.

.LONG TERM (Friday through Wednesday)...
Issued at 310 PM EDT Wed Jul 13 2016

A subtle change in the upper level pattern over the U.S. is in
store for the extended period.  Heading into next week, the Ohio
Valley will see a slight break in the heat as the 500 mb pattern
transitions from a nearly zonal flow today to a high amplitude ridge
over the Great Plains by day 7. With the amplification of the ridge
to the west, the region will have a northwest component to the upper
air flow, resulting in a reduction of SFC-500 mb thicknesses that
will translate into highs in the mid 80s for the weekend.  As the
upper ridge widens and intensifies however, warmer air will return,
sending daytime highs back into the 90s for the start of the work
week. The down side of a ridge centered that far west is that we'll
be along the northwest flow "ring of fire" - a climatological stormy
area known for nocturnal MCS development and poor handling by the
models.

In a nutshell, what all of the above means is a hot, humid, and
unsettled weather pattern for the week. While dewpoints in the upper
60s to mid 70s will keep it sweaty, daytime highs limited to the mid
80s to lower 90s will only result in Heat Indices in the upper 90s
for the most part, limiting the likelihood of heat advisories or
warnings.

&&

.AVIATION (00Z TAF Update)...
Issued at 715 PM EDT Wed Jul 13 2016

Have some light rains headed toward SDF now, but a meatier line of
storms will move through within the first hour or two of the TAF
time, with gusts to 30 knots, if not more, looking more likely. This
line should not be as strong by the time it gets to LEX/BWG, but
have some wind gusts in each a little later. Overnight, a omplex of
storms over central Missouri now may try and sneak into BWG's area,
but in a weaker state, given the potential for this first wave to
eat up some instability. After that will watch for residual low
ceilings and then potential for new showers/storms Thursday, but the
focus in this set of TAFs is the initial line.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Update.........RJS
Short Term.....JBS
Long Term......JBS
Aviation.......RJS
Hazardous weather outlook, Jul 13, 7:07 PM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
807 PM EDT WED JUL 13 2016

KYZ026-027-041>043-046>049-053>057-061>067-070>078-081-082-150015-
OHIO-GRAYSON-FAYETTE-BOURBON-NICHOLAS-WASHINGTON-MERCER-JESSAMINE-
CLARK-LARUE-MARION-BOYLE-GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-
TAYLOR-CASEY-LINCOLN-LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-
METCALFE-ADAIR-RUSSELL-CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...HARTFORD...LEITCHFIELD...LEXINGTON...
PARIS...CARLISLE...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
807 PM EDT WED JUL 13 2016 /707 PM CDT WED JUL 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TONIGHT..

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST ACROSS THE
OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED AT INTERVALS
THROUGHOUT THE PERIOD. ANY STORM WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINFALL...GUSTY WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

INZ076>079-083-084-089>092-KYZ023>025-028>040-045-150015-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-HARDIN-BULLITT-OLDHAM-TRIMBLE-
HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-NELSON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...ELIZABETHTOWN...SHEPHERDSVILLE...LOUISVILLE...
LA GRANGE...BEDFORD...MILTON...NEW CASTLE...SHELBYVILLE...
FRANKFORT...GEORGETOWN...CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...
VERSAILLES...BARDSTOWN
807 PM EDT WED JUL 13 2016 /707 PM CDT WED JUL 13 2016/

...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL 1 AM EDT /MIDNIGHT
CDT/ THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT..

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING IN
SOUTHERN INDIANA...WITH THE CHANCES INCREASING INTO CENTRAL
KENTUCKY OVERNIGHT. ANY EVENING STORMS THAT OCCUR IN INDIANA AND
NORTH CENTRAL KENTUCKY COULD BECOME VERY STRONG, WITH DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED AT INTERVALS
THROUGHOUT THE PERIOD. ANY STORM WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINFALL...GUSTY WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ARE REQUESTED TO REPORT ANY STRONGER WIND GUSTS AS WELL AS
DAMAGE FROM THOSE WINDS TONIGHT.

JBS/RJS

In the hours before

Special weather statement, Jul 13, 6:36 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
736 PM EDT WED JUL 13 2016

INZ083-140000-
DUBOIS-
736 PM EDT WED JUL 13 2016

...A LINE OF SEVERE THUNDERSTORMS WILL AFFECT DUBOIS COUNTY...

AT 735 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR PETERSBURG TO NEAR CHANDLER.
MOVEMENT WAS EAST AT 50 MPH.

WIND GUSTS OF 60 MPH ARE POSSIBLE WITH THESE STORMS. A SEVERE
THUNDERSTORM WARNING LIKELY WILL BE ISSUED SOON FOR THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JASPER...HUNTINGBURG...FERDINAND...HOLLAND...DUBOIS...MILLERSPORT...
SAINT ANTHONY...BRETZVILLE...CELESTINE AND IRELAND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FOR
SOUTH CENTRAL INDIANA.

LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
      3850 8698 3850 8696 3849 8696 3849 8695
      3851 8693 3850 8691 3850 8688 3853 8683
      3853 8675 3820 8680 3820 8707
TIME...MOT...LOC 2335Z 260DEG 44KT 3856 8729 3809 8735

RJS
Special weather statement, Jul 13, 6:55 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
755 PM EDT WED JUL 13 2016

INZ076-077-083-084-089-090-KYZ023>027-140045-
WASHINGTON-ORANGE-CRAWFORD-DUBOIS-HARRISON-PERRY-OHIO-MEADE-HANCOCK-
GRAYSON-BRECKINRIDGE-
755 PM EDT WED JUL 13 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARRISON...PERRY...
ORANGE...CRAWFORD...WASHINGTON...EASTERN DUBOIS...MEADE...
NORTHEASTERN OHIO...NORTH CENTRAL GRAYSON...BRECKINRIDGE AND HANCOCK
COUNTIES...

AT 754 PM EDT/654 PM CDT/...RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF SHOALS TO
NEAR ST. JOSEPH. MOVEMENT WAS EAST AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS. SEVERE
THUNDERSTORM WARNINGS MAY BE NEEDED OVER THE NEXT HOUR AS THIS LINE
HAS A LONG HISTORY OF PRODUCING WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
TELL CITY...SALEM...PAOLI...CORYDON...BRANDENBURG...HARDINSBURG...
HAWESVILLE...ENGLISH...CAREFREE TOWN AND MOUNT PLEASANT.

LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3767 8682 3771 8687 3779 8682 3784 8685
      3784 8691 3791 8693 3799 8686 3800 8677
      3821 8681 3837 8675 3853 8675 3853 8668
      3861 8668 3869 8662 3869 8595 3768 8622
      3759 8628 3760 8625 3757 8625 3759 8700
TIME...MOT...LOC 2354Z 279DEG 36KT 3874 8692 3775 8730

JDG

The radar

The Evansville,IN radar (KVWX), 82 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
July 13, 7:12 PM EST
Where
Dubois County, 1.28 mi WNW of Celestine
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.390, -86.800

The Dubois County emergency manager reported large trees down at State Road 164 and Steinbottom Road.

Thunderstorm Wind, Crawford

When
July 13, 7:38 PM EST
Where
Crawford County, 0.69 mi N of Sulphur
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.240, -86.470

Local law enforcement reported trees down across the area.

Thunderstorm Wind, Orange

When
July 13, 7:42 PM EST
Where
Orange County, 5.29 mi ESE of Valeene
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.400, -86.310

Local law enforcement reported trees down in the area.

Flash Flood, Perry

When
July 15, 5:22 PM EST
Where
Perry County, 1.29 mi WSW of Sassafras to 1.69 mi SW of Sassafras
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.170, -86.700

Trained spotters reported several spots on Highway 145 around Bristow were underwater due to excessive heavy rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642236, 642238, 642239, 635973.